North Dakota, 2019

Hail in North Dakota, August 11, 2019

August 11, 2019 · NWS BIS · 1 event in 1 county or zone

A short wave trough moving through strong instability resulted in an isolated severe thunderstorm developing over Adams County. The largest reported hail with this storm was the size of a quarter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough moving through strong instability resulted in an isolated severe thunderstorm developing over Adams County. The largest reported hail with this storm was the size of a quarter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 11, 1:02 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 11, 1:02 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
302 PM CDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 259 PM CDT Sun Aug 11 2019

A severe thunderstorm threat exists for far southwest North
Dakota this afternoon and evening with large hail, damaging wind
gusts, and a nonzero tornado chance possible. Additionally, heavy
rainfall and several rounds of thunderstorms in the southwest to
south- central may cause a flash flooding concern overnight.

This afternoon, the synoptic pattern was characterized by a potent
shortwave rounding the Great Basin region with a 500mb speed max
pushing into the northern Rockies. Smaller impulses were detected on
water vapor imagery pushing over central Montana and northern
Wyoming. At the surface, pressure falls were noted in southern
Montana and northern Wyoming where cyclogenesis and convergent
upslope flow was ongoing. In north-central through southeast
North Dakota a surface high axis was in place. Widespread stratus
was detected on visible satellite imagery within the western and
southern peripheries of the surface high, extending from western
North Dakota through the James River Valley. In the southwest
through south-central, skies have been clearing with the
subsequent development of a cumulus field over the last several
hours.

A severe thunderstorm threat is expected to develop late this
afternoon and evening in southeast North Dakota. Surface dew
points in the low 60s beneath midlevel lapse rates of 7-7.5 C/km
will develop MLCAPE values in the 1000-2000 J/kg range. Strong
midlevel flow marked by 30-40 kts of effective bulk layer shear
will combine with this instability to create a potential severe
thunderstorm parameter space. With generally unidirectional
hodographs depicted in southwest ND forecast soundings, splitting
cells with eventual storm mergers will be likely. Thus the severe
threat at the moment seems to be contained mostly to our southeast
counties where initial cells may produce large hail and locally
damaging wind gusts before becoming congealed. Additionally given
strong deep layer shear, ML LCL's around or below 1000m, and
potential for discrete supercells...a tornado risk does exist. 0-1
km SRH is rather low, though the other ingredients is enough to
make it a risk worth highlighting.

This evening, thunderstorm coverage is expected to increase across
our southwest as the midlevel speed max exits the Rockies.
Thunderstorms are forecast to develop in central Montana and move
into the northwest counties by late this evening as well. By the
time of their arrival they will likely be clustered and elevated so
the severe risk further north is low. Heavy rain will be a concern
with thunderstorms tonight as PWAT values of 1.25" to over 1.5" will
continue to advect northward this evening. Widespread rainfall
totals of 1 to over 2 inches will be possible. In the southwest
where several rounds of convection are likely this evening and
tonight, the totals may be greater. HREF guidance indicates areas of
2 to 4 inches will be possible in the southeast to south-central
counties given multiple thunderstorm passages. That said, the lack
of a reinforcing mechanism to redevelop thunderstorms in one
location does tone down the flash flood threat some. Though storm
propagation should be fast enough to mitigate flash flooding
concerns, this will still need to be closely monitored especially
if a couple thunderstorms move over more populated areas.

Scattered showers and isolated non-severe thunderstorms will
continue through northern and eastern North Dakota early Monday
morning before dissipating by mid-day. While the midlevel low is
expected to briefly close off early Monday, guidance shows it
becoming more progressive through the day and begin to move
southeastward from northeast Montana through southeast North Dakota.
A relatively thin instability corridor ahead of an advancing surface
trough will pose a marginal severe threat Monday afternoon in the
central and southeast. This will be highly conditional on daytime
clearing and destabilization.

Lingering precipitation and cloud cover Monday will also lead to
cooler temperatures with highs in the 60s north and east to 70s
south and west expected.

.LONG TERM...(Monday night through Sunday)
Issued at 259 PM CDT Sun Aug 11 2019

The long term forecast period is highlighted by almost daily chances
for showers and thunderstorms with the active period continuing
through the weekend.

Monday evening the previously closed midlevel low rejoins the flow
and dives southeastward through the Dakotas, dragging an attendant
cold front through the area overnight. Pressure rises behind the
front may bring breezy overnight winds however the magnitude is
fairly uncertain given this occurring through the diurnal minimum
and boundary layer decoupling. Some lingering showers will be
possible Tuesday though the trend will be towards clearing with a
surface high developing beneath midlevel height rises. NAM/GFS MOS
guidance shows widespread high temperatures of mid 60s to around
70s likely Tuesday afternoon though the ECMWF has been a few
degrees warmer. NBM blend of upper 60s to around 70 captured this
well.

Wednesday through Friday, the synoptic pattern is characterized by
generally northwest flow aloft with daily chances for showers and
thunderstorms. Midlevel flow stays fairly strong through the period
so chances for severe weather in the region continue through the
week (though uncertain in coverage and location at the moment).

This weekend, ensemble and deterministic guidance has been
consistent in developing a strong northwest trough and tracking it
eastward through the weekend. While run to run details in wave
timing, return flow, etc have been inconsistent...ensemble guidance
in the CIPS analogs and GEFS plumes have shown some sort of signal
for higher chances of thunderstorms and possibly severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM CDT Sun Aug 11 2019

IFR/MVFR stratus will persist through much of western and central
North Dakota through the day. Then, widespread showers and
thunderstorms are expected to move in from the west during the
late afternoon through the Monday morning hours. Very heavy
rainfall along with possibly large hail will be possible at any
site that experiences thunderstorms along with gusty winds.
IFR ceilings and visibilities likely again Monday morning as
rain/thunderstorms exit.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AE
LONG TERM...AE
AVIATION...AE
Hazardous weather outlook, Aug 11, 1:13 PM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
313 PM CDT Sun Aug 11 2019

NDZ009-017>020-031>034-040>045-122015-
Williams-McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
313 PM CDT Sun Aug 11 2019 /213 PM MDT Sun Aug 11 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely this afternoon and tonight. A few storms
may be severe, with large hail up to half dollar size, gusty
winds, and heavy rain. Heavy rain may also lead to localized
flooding within flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of showers and thunderstorms on Monday. Severe
weather is not expected at this time.

Wednesday through Saturday will also have daily chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-010>013-021>023-025-035>037-046>048-050-051-122015-
Divide-Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-
Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
313 PM CDT Sun Aug 11 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely tonight. Heavy rain will be possible
with these storms, which may lead to localized flooding within
flood prone areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Monday. Strong to marginally
severe storms are possible with quarter size hail and locally
damaging wind gusts to 60 mph the main threats.

Wednesday through Saturday will also have daily chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 162 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Adams

When
August 11, 2:40 PM MST to 2:44 PM MST
Where
Adams County, 5.55 mi N of Hettinger Arpt
Measured
1 in hail
Crop damage
$20,000
Reported by
Public
Coordinates
46.100, -102.640

Some crop damage occurred with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849164.